Montana, 2013Flooding in Montana, June 1, 2013
June 1, 2013 · NWS BYZ · 3 events in 3 counties and zones
Two Pacific low pressure systems brought abundant moisture to the Billings Forecast Area during the end of the month. This resulted in flooding of small streams and creeks, as well as across burn scar areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two Pacific low pressure systems brought abundant moisture to the Billings Forecast Area during the end of the month. This resulted in flooding of small streams and creeks, as well as across burn scar areas. The two storm systems resulted in above normal precipitation for the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 31, 7:06 PM MST, 4 hours 54 minutes earlier.
Area forecast discussion, May 31, 7:06 PM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
806 PM MDT FRI MAY 31 2013
.UPDATE...
WE UPDATED THE FORECAST IN ORDER TO ALIGN EVENING POPS WITH RECENT
RADAR TRENDS...WHICH MEANT INCREASING THEM UP INTO THE CATEGORICAL
RANGE THROUGH 06 UTC WHERE IT IS RAINING NOW...AND LOWERING THEM A
LOT AFTER 06 UTC. THE LAST BATCH OF RAINFALL IS WORKING ITS WAY TO
THE WEST-SOUTHWEST THROUGH SOUTH CENTRAL MT AS OF 02 UTC...AND THE
BACK EDGE SHOULD PROGRESS THROUGH BILLINGS BEFORE 04 UTC. BASED ON
THESE TRENDS AND RECENT RAP GUIDANCE...WE FELT COMFORTABLE SHOWING
A DRY FORECAST AFTER 06 UTC OVER MUCH OF THE AREA. WE DID LEAVE IN
SOME CHANCE-STYLE POPS IN THE 30 TO 50 PERCENT RANGE FROM SHERIDAN
TO BROADUS AND EKALAKA THROUGH THE NIGHT THOUGH SINCE THE RAIN MAY
NEED A BIT OF TIME TO COMPLETELY DIMINISH AS FORCING WANES.
BASED ON A RELAXING LOW- AND MID-LEVEL PRESSURE GRADIENT...AND THE
GENERAL DOWNWARD TREND IN OBSERVED WIND SPEEDS ACROSS SOUTHERN BIG
HORN AND SHERIDAN COUNTIES...WE LET THE HIGH WIND WARNING THERE GO
A BIT EARLY. OTHERWISE...ONLY MINOR CHANGES WERE MADE TO TONIGHT/S
FORECAST. SCHULTZ
&&
.SHORT TERM...VALID FOR SAT AND SUN...
DRYING WAS WORKING TOWARD THE FORECAST AREA FROM NE MT AS
EVIDENCED BY VISIBLE SATELLITE IMAGERY AND GGW RADAR LOOP. UPPER
LOW CENTERED OVER THE EASTERN DAKOTAS ON WATER VAPOR IMAGERY
CONTINUED TO WRAP MOISTURE BACK AROUND INTO THE FORECAST AREA THIS
AFTERNOON. HOWEVER...A SHORTWAVE MOVING AROUND THE LOW THROUGH NE
MT WILL USHER SUBSIDENCE INTO THE AREA TONIGHT...WHICH WILL ALLOW
THE RAIN TO SLOWLY TAPER OFF FROM N TO S OVER CENTRAL AND EASTERN
PARTS OF THE AREA. A WEAK WAVE WILL APPROACH FROM THE W SUPPORTING
A CONTINUED CHANCE OF SHOWERS W OF KBIL OVERNIGHT. WINDS WERE
GUSTING INTO THE 40S OVER CENTRAL AND WESTERN PARTS OF THE AREA
THIS AFTERNOON. WINDS WERE MEETING HIGH WIND CRITERIA ON THE MT/WY
BORDER ALONG THE SHERIDAN COUNTY LINE. WILL KEEP THE HIGH WIND
WARNING GOING THROUGH 03Z BY WHICH TIME THE AIRMASS WILL DECOUPLE
AND THE STRONG 850-700 MB JET WILL MOVE S OF THE AREA. FLOOD
ADVISORIES CONTINUE THROUGH THIS EVENING OR SAT MORNING DUE TO
POOR TRAVEL CONDITIONS FROM MINOR FLOODING...POSSIBLE BURN SCAR
DEBRIS FLOWS AND MINOR STREAM FLOODING. WILL BE CANCELING THE
FLASH FLOOD WATCH AS FLOOD ADVISORIES WERE COVERING THE AREAS OF
CONCERN AND CONVECTION IS NOT EXPECTED.
KEPT SOME LINGERING POPS OVER THE AREA SAT MORNING FOR THE
DEPARTING SYSTEM AND THE WESTERN SHORTWAVE. SAT AFTERNOON WILL BE
DRY. HIGH TEMPERATURES IN THE 60S WERE IN GOOD SHAPE. DRY WEATHER
WILL CONTINUE SAT NIGHT AHEAD OF THE NEXT PACIFIC SYSTEM. RAIN
CHANCES WILL INCREASE OVER THE REGION AGAIN SUN THROUGH SUN NIGHT.
UPPER DIFFLUENCE WILL PRECEDE THE NEXT LOW ON SUN BRINGING A
CHANCE OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS TO AREAS W
AND N OF KBIL DURING THE AFTERNOON. THE UPPER LOW WILL MOVE INTO W
MT SUN NIGHT BRINGING THE LIKELIHOOD OF PRECIPITATION TO AREAS W
AND N OF KBIL AND A CHANCE OF PRECIPITATION ELSEWHERE. MODELS
HINTED AT A DRY SLOT OVER FAR S CENTRAL/SE PORTIONS OF THE AREA
SUN NIGHT. POPS IN THESE AREAS MAY NEED TO BE LOWERED IF THIS
TREND CONTINUES IN THE MODELS. STRONG SE FLOW AND PRECIPITATION
WILL HINDER THE EXTENT OF THE TEMPERATURE RISE ON SUN SO HAVE
TRENDED THE HIGHS DOWN SLIGHTLY. ARTHUR
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
ONLY MINOR CHANGES TO THE EXTENDED AS MEDIUM RANGE GUIDANCE IN
OVERALL GOOD AGREEMENT. OUR NEXT SYSTEM WILL APPROACH FOR LATE
MONDAY INTO TUESDAY. THIS SYSTEM EXPECTED TO TRACK JUST OFF TO OUR
NORTH ACROSS NORTHERN MONTANA...SO NOT AN IDEAL TRACK FOR ANOTHER
SIGNIFICANT OR WIDESPREAD PRECIPITATION AS SYSTEM WILL BE FIGHTING
DOWNSLOPE WINDS. ALTHOUGH...DYNAMICS AHEAD OF SYSTEM WILL BE
SUFFICIENT TO PRODUCE SCATTERED THUNDERSTORMS WITH COLD FRONTAL
PASSAGE WHICH COULD BE LOCALLY STRONG. WEAK RIDGING BUILDS IN FOR
WED-FRI TIMEFRAME...SO MOSTLY DRY CONDITIONS WILL BE NOTED.
TEMPERATURES WILL BE RUNNING CLOSE TO NORMAL THROUGH THE PERIOD.
DID COOL TEMPERATURES SLIGHTLY INTO TUESDAY WITH COLD AIR
ADVECTION BEING THE COLD FRONT. FRIEDERS
&&
.AVIATION...
MVFR CONDITIONS ARE EXPECTED IN MOST AREAS THIS EVENING BEFORE
THE RAINFALL ENDS FROM NORTH TO SOUTH OVERNIGHT. WINDS WILL ALSO
CONTINUE TO DECREASE OVERNIGHT. MOUNTAIN OBSCURATIONS WILL BE
POSSIBLE OVERNIGHT. CONDITIONS WILL IMPROVE TO VFR SATURDAY
MORNING WITH LIGHTER WINDS ACROSS THE AREA. CHURCH
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 045/067 048/075 052/068 048/066 049/072 052/076 053/078
92/R 01/B 55/T 33/T 11/B 11/B 12/T
LVM 037/067 041/073 043/066 043/064 041/072 045/074 046/076
31/B 02/T 65/T 33/T 21/U 12/T 23/T
HDN 045/068 045/077 051/070 048/067 046/073 050/076 053/081
+3/R 01/B 33/T 33/T 11/B 11/B 12/T
MLS 044/066 046/074 051/069 048/066 047/071 051/075 053/078
21/B 01/B 45/T 44/T 21/B 11/U 12/T
4BQ 042/064 043/074 048/070 046/064 046/069 047/074 051/078
92/R 00/B 34/T 33/T 11/B 11/U 12/T
BHK 040/062 040/069 045/067 044/062 043/066 046/071 049/074
72/R 01/B 55/T 44/T 22/T 11/B 12/T
SHR 041/063 041/075 047/070 046/064 043/068 045/073 048/076
62/R 01/B 23/T 33/T 22/T 12/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 31, 7:39 PM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
839 PM MDT FRI MAY 31 2013
MTZ029>033-035>038-057-058-WYZ098-099-020245-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
839 PM MDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
MOST OF THE SMALL STREAMS THAT HAVE EXPERIENCED RISES IN THE LAST
FEW DAYS WILL FALL OVERNIGHT AS RAINFALL ENDS. HOWEVER...BE EXTRA
CAUTIOUS IF TRAVELING IN RURAL AREAS TONIGHT SINCE MINOR FLOODING
MAY CONTINUE IN A FEW LOCATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ028-034-039>042-056-063>068-020245-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
839 PM MDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CJS
In the hours before
Local storm report, May 31, 8:33 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
933 PM MDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND GST 8 NW RANCHESTER 44.99N 107.28W
05/31/2013 M57.00 MPH SHERIDAN WY MESONET
SUSTAINED WINDS OF 40 TO 45 MPH WERE ALSO OBSERVED FOR
MUCH OF THE DAY ON FRIDAY...MAY 31ST...2013.
0258 PM NON-TSTM WND GST 2 SE ABERDEEN 45.03N 107.32W
05/31/2013 M62.00 MPH BIG HORN MT MESONET
PEAK WIND GUST OF 62 MPH AT ABERDEEN HILL ON INTERSTATE
90. A FEW OTHER GUSTS TO 60 MPH OCCURRED DURING THE DAY.
SUSTAINED WINDS OF 40 TO 50 MPH OBSERVED DURING MUCH OF
THE DAY ON FRIDAY...MAY 31ST...2013.
&&
CJSFlood, Big Horn
- When
- June 1, 12:00 AM MST to 7:56 AM MST
- Where
- Big Horn County, 13.28 mi NNE of Kirby to 3.01 mi NE of St Xavier
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.464, -106.837
Lodge Grass and Pass Creeks were out of their banks and caused minor flooding. In addition, other small streams and creeks were flooded in and around the town of Wyola.
Flood, Rosebud
- When
- June 1, 12:00 AM MST to 1:51 AM MST
- Where
- Rosebud County, 4.89 mi NNE of Angela to 13.55 mi N of Ingomar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 46.791, -106.148
County officials reported culverts washed out across the northeastern portions of the county, especially near Angela Road. Reservation Creek water was over the road between Old Hwy 10 and I-94. Minor flooding also occurred on River Basin Creek and other small streams and rivers in Rosebud County. In addition, some road closures occurred in the town of Forsyth.
Flood, Treasure
- When
- June 1, 12:00 AM MST to 1:51 AM MST
- Where
- Treasure County, 57.39 mi NE of Sanders to 45.42 mi NNW of Hysham
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 46.791, -106.148
Minor flooding occurred on River Basin Creek and other small streams and rivers in Treasure County.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Oklahoma, June 1, 20131 death · 1 injured · $400,000 · 70 kt wind · 15 events
- Drought in Texas, June 1 to 30, 2013$317 million · 20 events
- Drought in Texas, June 1 to 30, 2013$100 million · 24 events
- Drought in Oklahoma, June 1 to 30, 2013$60 million · 3 events
- Rip Current in North Carolina, June 1, 20131 death · 1 event
- Flash Flooding and Flooding in Kentucky, June 1, 2013$1.6 million · 61 kt wind · 11 events
- Wildfire in New Mexico, June 1 to 30, 2013$1.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, June 1, 2013$130,000 · EF1 · 13 events
- Flooding in North Dakota, June 1 to 22, 2013$645,000 · 3 events
- Hail and Damaging Winds in Vermont, June 1 to 2, 2013$189,000 · 1.5 in hail · 27 events
- Flash Flooding and Flooding in Arkansas, June 1 to 26, 2013$267,000 · 52 kt wind · 18 events
- Flooding in Missouri, June 1 to 25, 2013$350,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455805, 455812, 455817.